(800) 973-1540

Do blood thinners make you feel cold?

2 answers | Last updated: Oct 20, 2015
A fellow caregiver asked...

My in-laws live with us and my father-in-law is always cold. He is on Plavix. When he complains about feeling cold, his skin is not cold. Why is he feeling cold? Turning the heat up doesn't really help unless it is so hot that the rest of us can't breathe. What I really want to know is why do blood thinners make you cold? If they increase circulation, they should make you feel warmer.


Carolyn Strimike, N.P. and Margie Latrella, N.P. are cardiac nurse practitioners specializing in the prevention of heart disease and stroke. They have over 40...
26% helpful
A fellow caregiver answered...

"Blood thinners" do not increase your circulation. Their main purpose is to prevent blood clots from forming. Plavix is actually an antiplatelet medication and not a "blood thinner" like coumadin or warfarin. Feeling cold is not a documented side effect of Plavix however everyone metabolizes and responds to medications differently. We would recommend a complete blood work panel to check for such things as anemia and thyroid problems which can also lead to feeling cold.


More Answers
A fellow caregiver answered...

Ever heard the expression, 'if you are feeling cold you must have thin blood'? Anti platlet medication does leave you feeling sensitive to cold. I recently had a heart attack and have been placed on asa with carvidilol and brlinta. Among others for other issues. It is getting coldrer outside and I am feeling colder with 50 degrees farenheight than I would while sking in the mountains at 5 degrees f or colder. My cariologist has warned me of this condtion. I am not a doctor but know first hand that blood thinners and anti platlet meds have this effect. I also bruse and bleed excessively (which I never did before taking these meds). There seems to be a fancy taken to certain brands of drugs used by doctors and specialist. Before taking them, read up on the side effects fist and have a good dialog with you doctor.